Chemotherapy can affect breast cancer patients’ gait and balance
Breast cancer patients who receive even a single chemotherapy treatment can experience a major impact on their walking gait and balance, boosting their fall risk, according to a recent study conducted by the Ohio State University Comprehensive Cancer Center – Arthur G. James Cancer Hospital and Richard J. Solove Research Institute (OSUCCC-James).
The study, made up of 33 patients with stage I-III breast cancer, found that as much as 60 percent of patients experience chemotherapy-induced peripheral neuropathy (CIPN), or nerve damage that affects sensation in hands and feet, an OSUCCC-James release said. It is still largely unknown how much the CIPN damage affects functional abilities.
“Researchers observed a 28 percent increase in side-to-side sway (medial-lateral) after just one chemotherapy treatment,” the release said. “That increased to 48 percent with cumulative chemotherapy exposure. Patients also demonstrated a 5 percent reduction in walking speed after three cycles of chemotherapy.”
While symptoms can get better over time, up to 30 percent of patients experience symptoms that last up to six months, the cancer center said.
“This is not simply a quality of life concern – CIPN can impact a patient’s ability to receive treatment at all, limiting the potential for a cure," Maryam Lustberg, senior author of the study and director of breast cancer survivorship services at the OSUCCC-James, said in the release. "For patients who have great difficulty with neuropathy, we often have to modify their treatment regimen to make it tolerable — sometimes the therapy has to be ceased entirely. We need to make these treatments more tolerable to patients so they can get the full benefit of the treatments.”
Organizations in this story
The Ohio State University 281 W Lane Ave Columbus, OH - 43210